Texas, 2008

Drought in Texas, February 1 to 29, 2008

February 1 to 29, 2008 · NWS CRP · 13 events in 13 counties and zones

Lack of significant rainfall resulted in an expansion of drought conditions across South Texas. 24 at Alice.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Lack of significant rainfall resulted in an expansion of drought conditions across South Texas. In February only a trace of rainfall fell at Laredo, 0.04 at Cotulla, 0.16 at Corpus Christi and 0.24 at Alice. By the end of February severe drought conditions had developed across Webb, La Salle and portions of Duval and McMullen counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html) Moderate drought conditions existed across Live Oak, Jim Wells, Bee, Goliad, Refugio, Aransas, San Patricio, Nueces and Kleberg counties.

The primary impact of the drought through February continued to be a wildfire threat as well as agricultural impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1134 PM CST THU JAN 31 2008

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. N/NW WINDS
LESS THAN 10 KTS VEER S/SE 10-20 KTS BETWEEN 16Z-18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    29  64  50  74  61  /   0   0   0  10  10
VICTORIA          28  64  42  73  60  /   0   0   0  10  20
LAREDO            32  71  47  78  59  /   0   0   0  10  10
ALICE             28  67  46  77  60  /   0   0   0  10  10
ROCKPORT          34  61  53  72  62  /   0   0   0  10  20
COTULLA           24  68  43  77  55  /   0   0   0  10  10
KINGSVILLE        29  67  49  77  61  /   0   0   0  10  10
NAVY CORPUS       39  60  55  73  63  /   0   0   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 8 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...
     KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

BB/85...AVIATION
Hazardous weather outlook, Jan 31, 10:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1039 PM CST THU JAN 31 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1039 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT BETWEEN 2AM AND 8AM FRIDAY
MORNING...WEST OF A LINE 15 MILES INLAND FROM THE COASTLINE WHERE
TEMPERATURES WILL FALL INTO THE MID AND UPPER 20S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, La Salle

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Webb

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, McMullen

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Duval

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Live Oak

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Bee

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Goliad

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Refugio

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, Aransas

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, San Patricio

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Nueces

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Kleberg

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Official NWS Observations
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85012, 85015, 85019, 85022, 85023, 85025, 85027, 85029, 85033, 85037, 85039, 85044, 85045.